Alert archive / Idaho / River Flood Warnings in 2017

River Flood Warning 3, NWS Pocatello, ID

February 20, 2017Bannock County, Idaho

NWS Pocatello, ID issued this river flood warning at Feb 20, 2017, 10:49 AM MST for Bannock County, Idaho. It took effect at Feb 21, 2017, 10:16 AM MST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Feb 20, 2017, 10:49 AM MST (17:49 UTC)
In effect from
Feb 21, 2017, 10:16 AM MST
Expired
Feb 25, 2017, 9:39 PM MST
In force
4 days
Issued by
NWS Pocatello, ID
Flood severity
Minor

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 61 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Portneuf River at Pocatello (PIHI1). The gauge peaked at 9.68 ft at Feb 23, 2017, 5:00 PM MST.

actionminormoderatemajor681002/2002/2102/2202/2302/2402/2502/2602/27
Action stage
8 ft
Minor stage
8.5 ft
Moderate stage
10 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 13075500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

383 
WGUS45 KPIH 201749
FLWPIH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
1049 AM MST MON FEB 20 2017

...The National Weather Service in Pocatello has issued a
Flood Warning for the following Rivers in Idaho... 

  Portneuf River at Pocatello AFFECTING Bannock County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-211749-
/O.NEW.KPIH.FL.W.0003.170221T1716Z-170224T2325Z/
/PIHI1.1.RS.170221T1716Z.170222T1800Z.170224T1725Z.NO/
1049 AM MST MON FEB 20 2017

The National Weather Service in Pocatello has issued a 

* Flood Warning for 
  The Portneuf River at Pocatello.
* from Tuesday morning to Friday afternoon...Or until the Warning is 
  cancelled.
* At  9:45 AM Monday the stage was 7.5 feet.
* Flood Stage is 8.5 feet.
* Minor Flooding is forecast.
* Impact...At 9.1 feet...Flooding of low lying agricultural land and 
  pasture will occur in the Inkom and Blackrock area. Lowland 
  flooding is likely along sections of the river between Portneuf Gap
  and the Cheyenne Avenue Bridge in Pocatello. 

$$
7 follow-up statements
182 
WGUS85 KPIH 211907
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
1207 PM MST TUE FEB 21 2017

...The Flood warning continues for the following Rivers in Idaho...
 
  Portneuf River at Pocatello AFFECTING Bannock County
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-221907-
/O.EXT.KPIH.FL.W.0003.000000T0000Z-170225T1254Z/
/PIHI1.1.RS.170221T2245Z.170223T0000Z.170225T0654Z.NO/
1207 PM MST TUE FEB 21 2017

The Flood Warning continues for
  The Portneuf River at Pocatello.
* At 10:45 AM Tuesday the stage was 8.1 feet.
* Flood Stage is 8.5 feet.
* Minor Flooding is forecast.
* Impact...At 9.4 feet...Water will encroach around sitting benches 
  near the river at the Pacific Recycling Trailhead. 

$$
685 
WGUS45 KPIH 220246
FLWPIH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
746 PM MST TUE FEB 21 2017


...The National Weather Service in Pocatello has issued a
Flood Warning for the following Rivers in Idaho...   

   Portneuf River at Pocatello Affecting Bannock County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-230246-
/O.EXT.KPIH.FL.W.0003.000000T0000Z-170225T1209Z/
/PIHI1.1.RS.170221T2300Z.170223T0600Z.170225T0609Z.NO/
746 PM MST TUE FEB 21 2017

The Flood Warning continues for 
 The Portneuf River at Pocatello.
 
* At  6:45 PM Tuesday the stage was 8.5 feet.
* Flood Stage is 8.5 feet.
* Minor Flooding is occurring and Minor Flooding is forecast. The
river stage is expected to peak at approximately 9.4 feet Wednesday
night around 1100 pm.
* Impact...At 9.4 feet...Water will encroach around sitting benches 
  near the river at the Pacific Recycling Trailhead. 

$$

Messick
060 
WGUS85 KPIH 232043
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
143 PM MST THU FEB 23 2017

...The Flood warning continues for the following Rivers in Idaho...
 
  Portneuf River at Pocatello affecting Bannock County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-242043-
/O.EXT.KPIH.FL.W.0003.000000T0000Z-170225T2313Z/
/PIHI1.1.RS.170221T2300Z.170223T1830Z.170225T1713Z.NO/
143 PM MST THU FEB 23 2017

The Flood Warning continues for
  The Portneuf River at Pocatello.
* At 12:45 PM Thursday the stage was 9.5 feet.
* Flood Stage is 8.5 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast...The River has peaked at 9.5 feet and will begin to
  recede. The Portneuf should lower to below Flood Stage by 
  Saturday afternoon.
* Impact...At 9.4 feet...Water will encroach around sitting benches 
  near the river at the Pacific Recycling Trailhead. 

$$

Messick
007 
WGUS85 KPIH 241713
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
1013 AM MST FRI FEB 24 2017

...The Flood warning continues for the following Rivers in Idaho...
 
  Portneuf River at Pocatello AFFECTING Bannock County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-251713-
/O.EXT.KPIH.FL.W.0003.000000T0000Z-170226T1257Z/
/PIHI1.1.RS.170221T2300Z.170224T0045Z.170226T0657Z.NO/
1013 AM MST FRI FEB 24 2017

The Flood Warning continues for
  The Portneuf River at Pocatello.
* At  9:45 AM Friday the stage was 9.5 feet.
* Flood Stage is 8.5 feet.
* Minor Flooding is occurring and Minor Flooding is forecast to
  continue through Saturday.
* Forecast...The River will continue to fall to below Flood Stage by 
  late Saturday evening.
* Impact...At 9.4 feet...Water will encroach around sitting benches 
  near the river at the Pacific Recycling Trailhead. 

$$
209 
WGUS85 KPIH 251603
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
903 AM MST SAT FEB 25 2017

...The Flood warning continues for the following Rivers in Idaho...
 
  Portneuf River at Pocatello AFFECTING Bannock County
 
. <...insert synopsis here...start synopsis with a period...>

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-260625-
/O.EXT.KPIH.FL.W.0003.000000T0000Z-170226T0625Z/
/PIHI1.1.RS.170221T2300Z.170224T0045Z.170226T0025Z.NO/
903 AM MST SAT FEB 25 2017

The Flood Warning continues for
  The Portneuf River at Pocatello.
* At  8:45 AM Saturday the stage was 8.8 feet.
* Flood Stage is 8.5 feet.
* Minor Flooding is occurring and Minor Flooding is forecast to
  continue.
* Forecast...The River will continue to fall to below Flood Stage by 
  late this afternoon.
* Impact...At 8.5 feet...Sections of Sacajawea Park will be under 
  water and the trail is usually closed at this level. Marsh Creek 
  near Inkom may also be over its banks.

$$
879 
WGUS85 KPIH 251604 CCA
FLSPIH

FLOOD STATEMENT
National Weather Service Pocatello ID
904 AM MST SAT FEB 25 2017

...The Flood warning continues for the following Rivers in Idaho...
 
  Portneuf River at Pocatello AFFECTING Bannock County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-260625-
/O.EXT.KPIH.FL.W.0003.000000T0000Z-170226T0625Z/
/PIHI1.1.RS.170221T2300Z.170224T0045Z.170226T0025Z.NO/
903 AM MST SAT FEB 25 2017

The Flood Warning continues for
  The Portneuf River at Pocatello.
* At  8:45 AM Saturday the stage was 8.8 feet.
* Flood Stage is 8.5 feet.
* Minor Flooding is occurring and Minor Flooding is forecast to
  continue.
* Forecast...The River will continue to fall to below Flood Stage by 
  late this afternoon.
* Impact...At 8.5 feet...Sections of Sacajawea Park will be under 
  water and the trail is usually closed at this level. Marsh Creek 
  near Inkom may also be over its banks.

$$
913 
WGUS85 KPIH 260439
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
939 PM MST SAT FEB 25 2017

...The Flood Warning is cancelled for the following Rivers in 
Idaho...
 
  Portneuf River at Pocatello AFFECTING Bannock County

For the Portneuf River...including Portneuf River at Pocatello...no 
Flooding is observed or forecast.

&&

IDC005-260509-
/O.CAN.KPIH.FL.W.0003.000000T0000Z-170226T0625Z/
/PIHI1.1.RS.170221T2300Z.170224T0045Z.170225T2116Z.NO/
939 PM MST SAT FEB 25 2017

The Flood Warning is cancelled for
  The Portneuf River at Pocatello.
* At  9:16 PM Saturday the stage was 8.3 feet.
* Flood Stage is 8.5 feet.
* Fell below Flood Stage at  2:16 PM Saturday.
* Forecast...The River will continue to fall to 7.6 feet by Monday 
  morning.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this river flood warning went out at Feb 20, 9:17 AM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 20, 9:17 AM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
917 AM MST Mon Feb 20 2017

.UPDATE...Have made a few minor tweaks to forecast for today,
mainly to adjust to early QPF/Snow trends. Band of weak showers
moving northeast across forecast area. Short term forecast trends
are for region to become more widespread into early afternoon with
localized stronger embedded activity. Temperatures and snow levels
look consistent with forecast, so overall minor adjustments to QPF
had little effect on expected snow totals. Highest snowfall still
on target for the higher elevations of the central mountains.
Surface low over OR/WA progged to shift northeast into western MT
through the day today, putting favorable surface gradient in line
with increasing upper level winds and snake plain terrain.
Therefore nudged winds up slightly this afternoon in line with
guidance, though isolated convective enhancement this afternoon
could be a nudge upward for gust potential. DMH

&&

.SHORT TERM...

.LONG TERM...

&&

.PREV DISCUSSION... /issued 237 AM MST Mon Feb 20 2017/

SHORT TERM...Today through Wednesday night.
Another moist Pacific storm is expected to begin lots of moisture
and warm temperatures through Tuesday. Have issued winter storm
warnings above 6500 feet for the central mountains and a winter
weather advisory above 6500 feet for the Upper Snake River
Highlands. Lower elevations may start out as snow today but will
quickly change to rain below 6500 feet. Areal and river flooding
will remain a threat as well through the short term. More rain is
likely in Minidoka County where flooding remains widespread with
very warm temperatures through Tuesday. A cold front will move
through Idaho on Tuesday and temperatures will drop substantially
Tuesday night with high temperatures Wednesday back to near or
slightly below seasonal normals for late February. Will also see
windy conditions ahead of and behind the cold front Tuesday and
Tuesday night. May need wind advisories on Tuesday but will hold
off on issuing any at this time.
GK

LONG TERM...Thursday through next Monday. The GFS and ECMWF
remain fairly similar on the broad strokes but differ with some of
the details as two waves drop SSW across WRN Canada into the NW
Thursday and again Friday helping to maintain a broad cool upper
trough and a chance/slight chance mention of snow across the region.
By Sunday, a mostly dry Canadian trough sweeps through the region
ahead of another Pacific trough dropping into the NW late Sunday
into Monday. At this point the models diverge on the handling of
this system with the ECMWF driving most of the energy and
precipitation south along the coast whereas the GFS pushes it inland
under a much more progressive NNW flow regime. Either way, a chance
mention of snow across the region is a reasonable response. Temps
will run at or below normal through this period. Huston

AVIATION...A flat ridge was positioned over the area early this
morning resulting in mostly VFR SCT conditions as the next Pacific
trough was advancing toward the NRN California coast. Numerical
models suggest increasing warm-frontal precipitation across the
region this morning followed by a straight shot of sub-tropical
moisture embedded in SW flow this afternoon and continuing through
the night. CIGS will deteriorate with the incoming moisture
generally running with low VFR CIGS in the Snake River Plain and
occasional MVFR and tempo IFR conditions in rain. KSUN will likely
see IFR/LIFR CIGS through at least Tuesday eve/Wednesday before
seeing some relief. Model cross sections show DIJ saturated through
a fairly deep layer throughout the forecast period but the reality
is they have not been of much help. Will probably float along with
MVFR CIGS there until something looks more definite. Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 PM MST Tuesday for IDZ019.

Winter Storm Warning until 3 PM MST Tuesday for IDZ018-031.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 2:11 AM MSTWinter Storm WarningPIH36 hr
Feb 20, 2:11 AM MSTWinter Weather AdvisoryPIH17 hr
Feb 20, 12:26 PM MSTAreal Flood AdvisoryPIHBlaine, Bonneville, Butte, Custer, Jefferson, Madison24 hr
Feb 20, 3:35 PM MSTWind AdvisoryPIH28 hr

Nearby

River Flood Warnings in Idaho, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.